Texas, 2013

Drought in Texas, November 1 to 30, 2013

November 1 to 30, 2013 · NWS SJT · 10 events in 10 counties and zones

Beneficial rainfall during the fall continued to diminish the severity of the three year drought, agriculturally, across a large part of West Central Texas. S.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Beneficial rainfall during the fall continued to diminish the severity of the three year drought, agriculturally, across a large part of West Central Texas. According to the U.S. Drought Monitor, severe drought continued generally along and north of a line from Rotan to Anson to Albany. The Drought Monitor designated the Colorado River Basin above E.V. Spence to Lake Ivie to beyond San Saba in a severe drought because of very low lake levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 31, 10:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 31, 10:54 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1154 PM CDT THU OCT 31 2013

.DISCUSSION...
See Aviation Section.

&&

.AVIATION...
With clear skies and VFR conditions expected during the next 24
hours, the main focus with the 06Z TAF package is with the winds.

Winds diminished across West Central Texas during the evening.
Overnight...winds overnight will remain light at the southern
terminals, while becoming southwest 5-10 kt at KABI and KSJT. On
Friday, west winds will increase during the morning, ahead of an
approaching cold front. The cold front will enter the northern Big
Country around midday, then move south through the rest of West
Central Texas during the afternoon. With the frontal passage,
north winds will increase to around 15 kt with gusts to near
25 kt. North winds will decrease early Friday night.

19

&&

.PREV DISCUSSION... /ISSUED 639 PM CDT THU OCT 31 2013/

DISCUSSION...
See Aviation Section.

AVIATION...
With clear skies and VFR conditions expected during the next 24
hours, the main focus with the 00Z TAF package is with the winds.

Winds are quickly diminishing across West Central Texas this
evening, as weak surface high settles into the area. Winds will
remain light through the night at the southern terminals, while
becoming southwest at 5-10 kt at KABI and KSJT. On Friday,
winds will veer to the north with a cold front moves through
the region. North-northwest winds will increase to around 15 kt
with gusts of 20-25 kt during the afternoon.

19

PREV DISCUSSION... /ISSUED 307 PM CDT THU OCT 31 2013/

SHORT TERM...
(Tonight and Tomorrow)

Zonal flow aloft tonight will veer to the northwest tomorrow as
an upper trough over the Plains lifts to the east and upper level
ridging builds in from the west over the southwestern desert. A
cold front will push south into the northern CWA tomorrow with the
frontal boundary into the northern Big Country around daybreak and
through the entire CWA by late afternoon. Afternoon highs under
sunny skies tomorrow will reflect the position of the cold front
with mid 70s over the Big Country and upper 70s to the lower 80s
over the southern CWA. Morning lows tomorrow will be in the 40s
under clear skies with southwest winds 5 to 15 mph.

LONG TERM...
(Friday night through Thursday)

The first half of the weekend will be rather quiet with dry
northwest flow aloft transitioning to ridging by Saturday night
aloft. A cold front will move through Friday during the day,
which will result in cooler temperatures over the weekend. Will
keep the cool and dry forecast going for this time period.

By Sunday, the forecast starts to become more interesting. A
large trough will develop once again across the western half of
the CONUS by Sunday. Weak shortwave energy will move across the
area in southwest flow, combining with increasing Gulf of Mexico
moisture to give the area a slight chance for showers beginning
for western areas Sunday afternoon. The GFS continues to be more
aggressive with the speed of the trough, moving it out over the
Central Plains by Wednesday, while the EC hangs the trough back to
the west somewhat. At the same time, a tropical feature currently
in the eastern Pacific is expected to strengthen into a tropical
cyclone over the next 3 to 5 days. Both models agree that the
western trough will be able to pull mid and upper level moisture
from this feature northeastward into our area during the first
half of next week. Have increased PoPs slightly from Monday
through Wednesday, but kept the forecast basically intact with a
slight chance to chance for showers and thunderstorms from Monday
into Tuesday night with most of the activity ending Wednesday. A
cold front will follow the precipitation chances, so have gone
with cooler temperatures for Wednesday and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 47  74  42  70  44 /   0   0   0   0   0
San Angelo 	 42  78  42  71  43 /   0   0   0   0   0
Junction 	 39  83  42  75  40 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 31, 1:26 PM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
226 PM CDT THU OCT 31 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
226 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF WEST CENTRAL TEXAS MONDAY
THROUGH WEDNESDAY. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Coke

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Drought, Concho

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

Drought, Coleman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Drought, Brown

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Drought, San Saba

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

Drought, Haskell

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Haskell County in a severe drought.

Drought, Throckmorton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Throckmorton County in a severe drought.

Drought, Shackelford

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed the northwestern two-thirds of Shackelford County in a severe drought.

Drought, Jones

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed the northern half of Jones County in a severe drought.

Drought, Fisher

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed the extreme northern portion of Fisher County in a severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480511, 480512, 480513, 480515, 480516, 480517, 480518, 480519, 480521, 480523.